Last year, poison control centers received over 7,500 calls related to medication dosage errors with children. This number only considers errors related to the administering of acetaminophen products such as Children’s Tylenol and Triaminic. Concern has been raised as to whether the labels have insufficient warnings regarding dosage amounts.
Thus far many pharmaceutical companies have voluntarily added dosage instructions for children and infants, specifically for children under the age of 2. But the Federal Drug Administration is considering making those instructions a requirement on the medicine labels.
The biggest concern is whether the product is safe for consumer use. While the original intent of leaving dosage instructions for children under the age of 2 off the label was to have parents consult a physician, it has become more difficult for caregivers to do so. Doctors are harder to reach and in the event of an emergency, there is more potential to give a child too much medicine.
Dosage errors can be traced back to a number of causes:
- Misreading of the dosage amount
- Administering adult formula to a child
- Using too large of a measuring device
Too much medication, specifically acetaminophen, can cause liver damage. The warnings on the labels can make parents nervous to administer the fever-reducing drug because there are no specific dosage instructions. And although dosage information can be found online or through a pharmacist, having the information directly on the label could help alleviate mistakes.
Suffering an injury because of an insufficient label can be frustrating, especially since the product itself is intended to help a medical condition. But until the FDA makes a decision, it will remain unknown whether additional instructions and warnings will help decrease the number of dosage errors. If you are involved in a similar situation to the one listed about or are injured due to any other type of neglect, it is in your best interest to contact the premiere Yonkers personal injury attorney.